Flood, Whitman
- When
- January 3, 12:00 AM PST to 10:00 PM PST
- Where
- Whitman County, Oakesdale
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 47.130, -117.250
A prolonged period of moderate to heavy rain and snow melt led to flooding in the Oakesdale area, with basement flooding in Colfax. Precipitation amounts of 1-2 was common.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A prolonged period of moderate to heavy rain and snow melt led to flooding in the Oakesdale area, with basement flooding in Colfax. Precipitation amounts of 1-2 was common. McCoy and Spring Creeks in and near Oakesdale rose rapidly out of its banks, with water reaching the foundations of 9 homes, flooding basements and crawl spaces. Flooding of Pine Creek also shut down both lanes of State Route 27 south of Tekoa. In Colfax, Clay Street was flooded as run-off filled storm drains with mud. Several other streets were flooded as well. The run-off also entered into the basements of some homes. The North Fork of the Palouse River reached 14 feet, resulting in flooding of Lion's Club Park. Property damage from this event was not known, but estimated to be at $25,000.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 2, 10:53 PM PST, 1 hour 7 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1053 PM PST TUE JAN 2 2007
.SYNOPSIS...A SERIES OF PACIFIC WEATHER SYSTEMS WILL TRACK ACROSS
THE REGION THROUGH WEDNESDAY BRINGING UNSETTLED CONDITIONS TO THE
AREA.
&&
.DISCUSSION...
UPDATES HAVE BEEN ISSUED TO TAKE DOWN THE WINTER STORM WARNING FOR
THE EAST SLOPES OF THE CASCADES. INFRARED IMAGERY AT 06Z SHOWS THE
DEEP MOISTURE FETCH ASSOCIATED WITH THE LEFT EXIT REGION OF THE
UPPER LEVEL JET SINKING SOUTHWARD. THE BEST MOISTURE IS NOW
FOCUSED FROM THE NORTH OREGON COAST THROUGH THE COLUMBIA BASIN AND
INTO THE IDAHO PANHANDLE. SINCE 530Z RADAR RETURNS OVER THE
NORTHEAST WASHINGTON MOUNTAINS AND THE FAR NORTHERN PANHANDLE HAVE
DECREASED SUBSTANTIALLY. WINTER STORM WARNINGS MAY NEED TO BE
CANCELLED EARLY IF THIS TREND CONTINUES.
COPIOUS MID LEVEL MOISTURE AND GUSTY WINDS THROUGH THE BASIN AND
THE LOWLANDS OF EASTERN WASHINGTON WILL KEEP TEMPERATURES MILD
OVERNIGHT. LOWS HAVE BEEN RAISED...AND WE MAY SEE READINGS STEADY
THROUGH THE DAY TOMORROW.
THE 00Z GFS LOOKS MUCH WETTER THAN THE GOING FORECAST FOR
TOMORROW...AND IS MUCH MORE VIGOROUS THAN THE NAM WITH ISENTROPIC
LIFT AFTER 18Z. THE MODEL HAS LATCHED ONTO A SHORTWAVE APPROACHING
140W. PRECIPITATION CHANCES MAY NEED TO BE BOOSTED FOR THE
AFTERNOON SINCE THE AMSU PRECIPITABLE WATER PRODUCT SHOWS A LONG
MOISTURE TAP WITH PWS IN EXCESS OF 1 INCH DIRECTED INTO THE
OREGON COAST.
/GKOCH
&&
.AVIATION...
LOW LEVEL WINDS HAVE SCOURED OUT THE LOW STRATUS AND THE MILD AIR
OVER MOST OF THE INTERIOR NORTHWEST SHOULD PREVENT THE FORMATION
OF IFR STRATUS UNTIL 15Z TO 18Z. MOISTURE FEED DIRECTED INTO THE
KALW AND KPUW AREAS WILL CONTINUE THROUGH 12Z PRODUCING MODERATE
TO HEAVY RAIN OVER THE LOWLANDS AND HEAVY SNOW OVER THE MOUNTAINS.
EXPECT MVFR CEILINGS OVER SOUTHEAST WASHINGTON WITH THIS SLOW
MOVING PRECIPITATION BAND. /GKOCH
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 38 38 30 32 22 30 / 30 30 30 20 20 50
COEUR DALENE 38 38 29 33 23 30 / 50 30 40 30 20 60
PULLMAN 39 41 31 35 25 32 / 80 60 60 20 20 40
LEWISTON 44 46 34 40 28 37 / 80 60 70 20 20 30
COLVILLE 34 36 27 31 20 28 / 50 20 30 30 20 60
SANDPOINT 37 37 29 33 23 29 / 80 50 40 30 20 60
KELLOGG 33 37 29 33 22 29 / 100 80 80 30 40 60
MOSES LAKE 40 40 29 34 21 32 / 20 20 20 20 10 30
WENATCHEE 30 35 29 33 22 30 / 20 20 20 30 10 30
OMAK 26 34 24 32 19 27 / 10 20 20 40 20 40
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WARNING UNTIL 4 AM PST WEDNESDAY FOR NORTHERN
PANHANDLE.
WINTER STORM WARNING UNTIL 10 AM PST WEDNESDAY ABOVE 4000 FEET
FOR CENTRAL PANHANDLE MOUNTAINS.
WA...WINTER STORM WARNING UNTIL MIDNIGHT PST TONIGHT FOR NORTHEAST
MOUNTAINS.
&&HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
1021 PM PST TUE JAN 2 2007
IDZ001-004-WAZ037-031400-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...ST. MARIES...KELLOGG...PINEHURST...OSBURN...
WALLACE...MULLAN...COLVILLE...DEER PARK...CHEWELAH...NEWPORT...
KETTLE FALLS
1021 PM PST TUE JAN 2 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO
AND NORTHEAST WASHINGTON.
THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
WINTER STORM WARNING IN EFFECT UNTIL MIDNIGHT PST TONIGHT FOR
NORTHEAST MOUNTAINS
WINTER STORM WARNING IN EFFECT UNTIL 10 AM PST WEDNESDAY
ABOVE 4000 FEET FOR CENTRAL PANHANDLE MOUNTAINS
WINTER STORM WARNING IN EFFECT UNTIL 4 AM PST WEDNESDAY FOR
NORTH IDAHO PANHANDLE
PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
SEAWSWOTX /WWUS46 KOTX/
.DAY ONE...TONIGHT
A PACIFIC STORM WILL CONTINUE TO BRING HEAVY MOUNTAIN SNOW AND
WINDY CONDITIONS THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE WEATHER PATTERN WILL REMAIN FAVORABLE FOR STEERING PACIFIC
STORM SYSTEMS THROUGH OR CLOSE TO THE AREA OVER THE NEXT SEVERAL
DAYS.
IDZ002-003-026-027-WAZ031>036-038-041>044-031400-
COEUR DALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...COEUR DALENE...POST FALLS...HAYDEN...
MOSCOW...LEWISTON...KAMIAH...CRAIGMONT...NEZPERCE...WINCHESTER...
ANATONE...PEOLA...CLARKSTON...PULLMAN...MOSES LAKE...EPHRATA...
OTHELLO...QUINCY...RITZVILLE...COULEE DAM...ODESSA...
ELECTRIC CITY...WILBUR...GRAND COULEE...COULEE CITY...SPOKANE...
REPUBLIC...INCHELIUM...WENATCHEE...LEAVENWORTH...MAZAMA...TWISP...
WINTHROP...OMAK...OKANOGAN...BREWSTER...BRIDGEPORT...OROVILLE...
WATERVILLE...MANSFIELD
1021 PM PST TUE JAN 2 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE WEATHER PATTERN WILL REMAIN FAVORABLE FOR STEERING PACIFIC
STORM SYSTEMS THROUGH OR CLOSE TO THE AREA OVER THE NEXT SEVERAL
DAYS.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
701 PM PST TUE JAN 02 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM ICE STORM WINTHROP 48.47N 120.18W
01/02/2007 OKANOGAN WA PARK/FOREST SRVC
0.36 INCHES MEASURED PRECIPITATION. 1 INCH SNOW AND
APPROXIMATELY 0.25 INCHES FREEZING RAIN.
0620 PM ICE STORM 5 NNW PLAIN 47.83N 120.70W
01/02/2007 CHELAN WA TRAINED SPOTTER
1.01 INCHES MEASURED PRECIPITATION. MOSTLY FREEZING RAIN.
TRACE SNOW. TREES BENT AND BROKEN UNDER WEIGHT OF ICE.
SEVERAL ROUNDS OF FREEZING RAIN STARTING EVENING OF
1/1...ENDING EARLY EVENING 1/2.
&&
GKOCHPRELIMINARY LOCAL STORM REPORT...CORRECTED TO ADD SPOTTER IDS
NATIONAL WEATHER SERVICE SPOKANE WA
701 PM PST TUE JAN 02 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM ICE STORM WINTHROP 48.47N 120.18W
01/02/2007 OKANOGAN WA PARK/FOREST SRVC
0.36 INCHES MEASURED PRECIPITATION. 1 INCH SNOW AND
APPROXIMATELY 0.25 INCHES FREEZING RAIN.
COOP OBSERVER - WNPW1
0620 PM ICE STORM 5 NNW PLAIN 47.83N 120.70W
01/02/2007 CHELAN WA TRAINED SPOTTER
1.01 INCHES MEASURED PRECIPITATION. MOSTLY FREEZING RAIN.
TRACE SNOW. TREES BENT AND BROKEN UNDER WEIGHT OF ICE.
SEVERAL ROUNDS OF FREEZING RAIN STARTING EVENING OF
1/1...ENDING EARLY EVENING 1/2.
SPOTTER - CHELAN 10
&&
GKOCHThe national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2007Every state in 2007This day in weather historyWarnings in Washington, January 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 11413, 11414.